Hail, Jefferson
- When
- May 25, 4:18 PM CST
- Where
- Jefferson County, 1.34 mi WSW of Argo
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 33.670, -86.550
On Sunday, May 25, isolated thunderstorms developed in the afternoon along a warm front, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On Sunday, May 25, isolated thunderstorms developed in the afternoon along a warm front, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 25, 2:18 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 318 PM CDT SUN MAY 25 2014 .DISCUSSION... CURRENT WATER VAPOR SATELLITE IMAGERY SHOWS THE LARGE UPPER LOW HAS MOVED ONLY SLIGHTLY SINCE YESTERDAY...AND IS NOW CENTERED OVER NEW MEXICO AND COLORADO. UPPER LEVEL RIDGING CONTINUES OVER MOST OF THE CENTRAL AND SOUTHEASTERN CONUS. AT THE SURFACE CONVECTION HAS DEVELOPED TO OUR NORTHWEST OVER MISSISSIPPI AND NORTHEAST OVER GEORGIA ALONG THE WEAK SURFACE BOUNDARY THAT HAS PERSISTED FOR SEVERAL DAYS AND WHICH REFUSES TO GO AWAY. ADDITIONAL CONVECTION HAS DEVELOPED THIS AFTERNOON TO OUR SOUTH ALONG A SURFACE TROUGH/SEA BREEZE BOUNDARY ACROSS SOUTHERN ALABAMA AND NORTHERN FLORIDA. AGITATED CUMULUS ARE PRESENT ACROSS OUR SOUTHWESTERN AND NORTHEASTERN ZONES...AND SOME RETURNS HAVE BEGUN SHOWING UP ON RADAR ACROSS CENTRAL ALABAMA. KEPT THE MENTION OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH 10 PM FOR MOST OF THE AREA. WILL HAVE TO WATCH TO CONVECTION FROM THE SEA BREEZE TO OUR SOUTH AS IT MOVES SLOWLY NORTHWARD WITH TIME. IF THESE STORMS HOLD TOGETHER OR SEND AN OUTFLOW BOUNDARY NORTH TOWARDS US...THEN WILL NEED TO INCREASE POPS ACROSS THE SOUTH FOR EARLY TONIGHT. MANY PLACES WILL REMAIN DRY HOWEVER WITH HIGH PRESSURE STILL IN PLACE. ALSO...WET MICROBURST AND HAIL POTENTIAL FOR THE REST OF TODAY REMAINS TOO ISOLATED TO MENTION IN THE HWO. FOR MONDAY NOT EXPECTING THINGS TO BE TOO MUCH DIFFERENT FROM TODAY. EXPECT ANOTHER HOT AFTERNOON WITH A 20 TO 30 PERCENT CHANCE FOR AFTERNOON/EARLY EVENING THUNDERSTORMS ACROSS MOSTLY THE NORTHERN AND EASTERN PORTIONS OF CENTRAL ALABAMA...WHICH ARE CLOSER TO THE REMNANT SURFACE BOUNDARY. BETTER AGREEMENT IN QPF BETWEEN THE GFS AND ECMWF WARRANTED THE SLIGHTLY HIGHER POPS FOR TOMORROW. BUT EVEN SO...A MAJORITY OF LOCATIONS SHOULD REMAIN DRY. FOR TUESDAY RAIN CHANCES LOOK FAIRLY MINIMAL AREA WIDE AS THE UPPER RIDGE SLOWLY BREAKS DOWN DUE TO THE CLOSED UPPER LOW PREVIOUSLY MENTIONED SLOWLY APPROACHING ALABAMA. FOR WEDNESDAY THROUGH NEXT SUNDAY MAINTAINED THE HIGHER POPS THAT ARE IN THE FORECAST...20 TO 30 PERCENT...DUE TO THE PRESENCE OF THE UPPER LOW OVER THE SOUTHEAST. SOMEWHERE IN THIS TIME FRAME RAIN CHANCES WILL PROBABLY BE HIGHER THAN CURRENTLY ADVERTISED...BUT NOT ABLE TO NARROW IT DOWN JUST YET. BY LATE IN THE WEEK THE UPPER LOW IS FORECAST BY BOTH THE GFS AND ECMWF TO WEAKEN/DISSIPATE...WITH A LONGWAVE RIDGE TAKING HOLD OVER MOST OF THE CENTRAL AND EASTERN CONUS. THIS MAY BRING SLIGHTLY WARMER TEMPERATURES BACK TO THE AREA JUST IN TIME FOR NEXT WEEKEND. 77/GLEASON && .AVIATION... 18Z TAF DISCUSSION. A HIGH PRESSURE RIDGE SURFACE AND ALOFT REMAINS CENTERED IMMEDIATELY SOUTH AND EAST OF THE FORECAST AREA THROUGH THE PERIOD. 12Z BMX RAOB INDICATES A BIT MORE LOW LEVEL MOISTURE THAN PREVIOUS MORNINGS. THEREFORE...WILL KEEP THE MENTION OF MVFR BR AROUND SUNRISE IN SEVERAL SPOTS...POSSIBLY BRIEFLY DIPPING LOWER. OTHERWISE...VFR CONDITIONS ARE ANTICIPATED WITH SCATTERED CUMULUS AND CIRRUS OVERHEAD. RAIN CHANCES REMAIN ON THE LOW SIDE DUE TO LIMITED MEAN MOISTURE AND FOCUSING MECHANISM. SOME RADAR ECHOES ARE GETTING CLOSER...BUT NOT ENOUGH FOR MENTION AT ANY TERMINAL. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 63 86 64 87 63 / 20 30 20 10 10 ANNISTON 65 87 67 87 66 / 20 30 20 10 10 BIRMINGHAM 68 89 69 88 69 / 10 20 10 10 10 TUSCALOOSA 67 91 67 89 67 / 10 10 0 10 10 CALERA 68 88 68 87 67 / 10 10 10 10 10 AUBURN 66 86 67 86 66 / 20 30 20 10 10 MONTGOMERY 68 91 68 90 68 / 20 20 10 10 10 TROY 65 90 66 90 65 / 20 20 20 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1254 PM CDT SUN MAY 25 2014 ALZ011>015-017>050-261800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1254 PM CDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT SUN MAY 25 2014
ALZ024-026-252300-
JEFFERSON AL-ST. CLAIR AL-
508 PM CDT SUN MAY 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 600 PM CDT...
AT 503 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TRUSSVILLE...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SPRINGVILLE...
ODENVILLE...
CLAY...
ARGO...
MARGARET...
&&
LAT...LON 3372 8629 3355 8654 3364 8670 3378 8667
3378 8665 3377 8665 3377 8664 3377 8658
3380 8658 3380 8652 3382 8644
TIME...MOT...LOC 2208Z 219DEG 5KT 3365 8655
05/MAThe Birmingham radar (KBMX), 59 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522355.